Immune checkpoint inhibitors have greatly improved the survival of patients with advanced melanoma and are now becoming standard therapy for treating a wide range of different forms of cancer. Although immune mediated neurological complications related to these drugs are reported to be uncommon, occurring in around 1% patients, with the increased use of these treatments, there are likely to be more cases of neurotoxicity recognised in patients receiving cancer immunotherapy.
We present a case series of 6 patients, seen in our trust, who developed a range of neurological complications associated with immune checkpoint inhibitor use. The conditions we encountered were:
Myasthenia gravis, autoimmune encephalitis, aseptic meningitis and hypophysitis in 4 patients diagnosed with advanced melanoma treated with both single and combined immunotherapy
Cerebellar ataxia, that re-occurred with each immunotherapy treatment for oesophageal cancer
Worsening of migraine with the commencement of treatment for bladder cancer
These cases illustrate the diverse adverse effects that these drugs can have on both the peripheral and central nervous system and the sometimes complex management required to treat them. We discuss the guidelines for treatment of immune checkpoint inhibitor neurotoxicity and the importance of recognising these conditions.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.